Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Denver/Boulder, CO

July 9, 2020Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2020, 9:07 PM MDT for Adams County, Denver County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 9:07 PM MDT (03:07 UTC)
Expired
Jul 9, 2020, 9:45 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 14 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:19 PM MDTHAIL 11 W Denver Intl Airport, COMETEOROLOGIST REPORTED A FEW QUARTER SIZED HAILSTONES ON PENA BLVD JUST WEST OF DIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS55 KBOU 100307
SVRBOU
COC001-031-100345-
/O.NEW.KBOU.SV.W.0113.200710T0307Z-200710T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
907 PM MDT Thu Jul 9 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Denver County in northeastern Colorado...
  Southwestern Adams County in northeastern Colorado...

* Until 945 PM MDT.

* At 907 PM MDT, a severe thunderstorm was located near Denver
  International Airport, or 17 miles northeast of Denver, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. Spotters have reported quarter sized 
           hail and strong winds with this storm. 

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Northeastern Aurora, eastern Commerce City, Denver International
  Airport and D.I.A Terminal and Concourses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 10482 3990 10481 3991 10439 3975 10455
TIME...MOT...LOC 0307Z 288DEG 16KT 3991 10472 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
108 
WWUS55 KBOU 100334
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
934 PM MDT Thu Jul 9 2020

COC001-031-100345-
/O.CON.KBOU.SV.W.0113.000000T0000Z-200710T0345Z/
Denver CO-Adams CO-
934 PM MDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN DENVER AND SOUTH CENTRAL ADAMS COUNTIES...

At 933 PM MDT, a severe thunderstorm was located 4 miles northwest of
Manila Village, or 21 miles east of Denver, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. Spotters have reported quarter sized hail 
         and 60 mph with this storm. 

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Northeastern Aurora and eastern Denver International Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3981 10469 3990 10464 3991 10439 3975 10455
TIME...MOT...LOC 0333Z 305DEG 20KT 3981 10456 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:02 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 8:02 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
802 PM MDT Thu Jul 9 2020

.UPDATE...
Issued at 749 PM MDT Thu Jul 9 2020

Isolated strong to severe storms are continuing across the
northeast plains of Colorado this evening with large hail. Main
concern is further development further west over the northern
Front Range with weakening intersecting boundaries expected
between 8 and 9 pm. Low level moisture has increased over much of
the area with dewpoints well into the 50s across the urban
corridor. Latest HRRR has developing cells over Eastern Boulder
and Southwest Weld counties which may track just north and east of
Denver through midnight if this comes true. Already seeing some
building towers looking outside our windows here in Boulder. Will
add some pops for thunderstorms further west for the rest of the
evening with the potential for a strong to severe storm.

&&

.SHORT TERM...(This evening through Friday)
Issued at 325 PM MDT Thu Jul 9 2020

Main focus for late this afternoon and evening will continue to be
the potential for severe thunderstorms. The frontal boundary
continues to shift more westward than the models initially had it,
with dewpoints over northeast Weld County in the low 60s early
this afternoon. Latest HRRR has initiated the developing
thunderstorms a little further west, over northwest Weld County by
early this evening. Will adjust the pops accordingly. MLCAPES
around 1700 j/kg at that time, with favorable shear as well. Best
window in the 00-03z period this evening. Diminishing pops by
late evening, but could see some patchy fog over the northeast
plains late tonight. For Friday, dry and stable with temperatures
back near 100. Fire danger will be elevated with dry fuels, single
digit rh's and gusty winds primarily in the high mountain
valleys, and along the northern border areas. Reference the fire
weather discussion below.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MDT Thu Jul 9 2020

Through the weekend, hot weather will continue as the strong upper
level ridge remains in place over the southwestern United States.
700 mb temperatures are forecast to reach the mid and upper teens
Celcius through the weekend, implying surface temperatures on the
plains well into the 90s and approaching 100. Sunday looks to be
the warmest day of the weekend, where even Denver has a shot at
the 100 degree mark. Temperatures at the mid-levels will be so
warm that the airmass will remain capped, and convective shower
development will be minimal. Skies should remain sunny both days
except for some fair weather cumulus that develops over the
mountains each afternoon. The warm temperatures will lead to
afternoon humidities dropping into the teens, but pressure
gradients should remain weak, leading to only light winds.
Although Fire Danger levels will be high, the threat of dangerous
fire growth will be limited by the light winds.

From Sunday night through next week, the medium range models begin
moving sub-tropical moisture into the state from the southwest.
The center of the upper level ridge is also forecast to progress
eastward to a position over the southeast United States. This will
allow for more southerly flow aloft which will contain the
increasing moisture levels. Temperatures will remain very warm,
but afternoons will begin seeing more thunderstorm activity
develop. For the time being the forecasts will mention a slight
chance of thunderstorms during the afternoons and evenings. Areas
that receive precipitation will see some cooling, but overall the
airmass over the state will remain warm. which will keep the
streak of 90 degree days on the plains going. As the week
progresses, we will need to keep an eye out for locally heavy rain
from the storms that begin developing. All in all, a pretty
typical summerlike pattern for Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 749 PM MDT Thu Jul 9 2020

Can't rule out an isolated thunderstorm forming over the terminals
through 05z with intersecting boundaries and have also seen an
increase in low level moisture. Storms should end after midnight
with gradual clearing skies.

&&

.FIRE WEATHER...
Issued at 325 PM MDT Thu Jul 9 2020

Best combination of gusty winds, low rh and dry fuels will be in
North, Middle and South Parks, the northern Front Range Foothills
and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag
Warning has been issued for these areas. This could be expanded
if winds in the other zones pick up.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211-
213>215-238-242.

&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Entrekin
FIRE WEATHER...Cooper
Hazardous weather outlook, Jul 9, 10:54 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Thu Jul 9 2020

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An isolated strong to severe thunderstorm will be possible late
this afternoon and evening over the northeast corner of the state,
mainly along and east of a line from around Sterling to Akron.
Damaging winds and large hail will be the main threats.

Hot temperatures can be expected again, with highs reaching the
lower to mid 90s across most of the plains. Those working or
spending time outdoors today should stay well hydrated by drinking
plenty of water, and seek shade if possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated Fire Danger will be in place on Friday and continue
over the higher terrain through the weekend.  There will be
a slight chance of thunderstorms mainly over the plains on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of severe weather over the northeast corner of the state
would be appreciated.

In the hours before

Special weather statement, Jul 9, 6:18 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Denver CO
618 PM MDT Thu Jul 9 2020

COZ042-048-100100-
Logan County CO-Northeast Weld County CO-
618 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WEST
CENTRAL LOGAN COUNTIES UNTIL 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pawnee Buttes, or 28 miles south of Kimball, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Weld
and west central Logan Counties.

LAT...LON 4082 10392 4092 10383 4083 10343 4059 10359
TIME...MOT...LOC 0018Z 297DEG 17KT 4084 10383

KRIEDERMAN
Local storm report, Jul 9, 7:03 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 N STRASBURG          39.89N 104.30W
07/09/2020  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

&&

ZH
Local storm report, Jul 9, 7:32 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
732 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             10 N BENNETT            39.90N 104.42W
07/09/2020  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            SPOTTER HAS MOVED LOCATION FROM CURRENT RECORD TO NEAR
            THE INTERSECTION OF 112TH AND HW 79, APPROX. 10 N OF
            BENNETT.

&&

EDIRENZO
Local storm report, Jul 9, 8:18 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             12 W WESTPLAINS         40.86N 103.72W
07/09/2020  M1.25 INCH       WELD               CO   STORM CHASER

&&

ZH
Local storm report, Jul 9, 8:38 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             6 SW WESTPLAINS         40.80N 103.58W
07/09/2020  M1.75 INCH       WELD               CO   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

ZH
Local storm report, Jul 9, 9:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
901 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 W BRIGHTON            39.99N 104.87W
07/09/2020  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            STRONG WINDS WERE ALSO OCCURRING AT THE TIME OF THE
            REPORT. TIME ESTIMATED BY RADAR.

&&

ZH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:18 PM MDTSpecial Weather StatementBOULogan42 min
Jul 9, 6:39 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld24 min
Jul 9, 7:03 PM MDTSevere Thunderstorm WarningBOUAdams42 min
Jul 9, 7:15 PM MDTSevere Thunderstorm WarningBOULogan45 min
Jul 9, 8:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick21 min
Jul 9, 8:11 PM MDTSevere Thunderstorm WarningBOULogan, Weld34 min
Jul 9, 8:26 PM MDTSevere Thunderstorm WarningBOUAdams, Weld3 min
Jul 9, 8:26 PM MDTSevere Thunderstorm WarningBOUAdams, Weld49 min
Jul 9, 8:51 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld39 min
Jul 9, 8:59 PM MDTSevere Thunderstorm WarningBOUSedgwick46 min
Jul 9, 9:40 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert35 min
Jul 9, 10:09 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert51 min
Jul 9, 10:53 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert37 min
Jul 9, 11:40 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jul 10, 12:04 AM MDTSevere Thunderstorm WarningBOUAdams, Weld41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.